Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 63, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 2003, 4:00 PM CDT for Day County, Roberts County, South Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2003, 4:00 PM CDT (21:00 UTC)
- Expired
- Jun 22, 2003, 5:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Day County, SD, Roberts County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 2:55 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 222100
SVRABR
SDC037-109-222200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
400 PM CDT SUN JUN 22 2003
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DAY COUNTY IN NORTHEAST SOUTH DAKOTA
ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA
* UNTIL 500 PM CDT
* AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER WAUBAY WILDLIFE REFUGE...OR ABOUT 9 MILES
NORTHEAST OF WEBSTER...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PICKEREL LAKE STATE PARK AROUND 410 PM CDT
RUDEBUSCH CORNER AROUND 415 PM CDT
PEEVER AROUND 440 PM CDT
SISSETON AROUND 445 PM CDT
A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4544 9755 4531 9736 4542 9702 4561 9686
4587 9703 4558 9722
$$
HARDINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:59 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 22, 2:59 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 259 PM CDT SUN JUN 22 2003 .SHORT TERM...TONIGHT THROUGH TUESDAY. THUNDERSTORMS LIKELY AFTER CAP BREAKS THIS AFTERNOON/EVENING. SOME STORMS ALREADY FORMING SPINK COUNTY ALONG AN OLD OUTFLOW. SHOWERS WITH LIGHTNING...STORMS BETWEEN REDFIELD AND FRANKFORT AND MOVING NE TOWARD CLARK COUNTY. EXPECT SHOWERS AND THUNDER TO OCCUR WITH POSSIBLE HAIL SHOWING IN STORM PROFILE. SYNOPTIC PATTERN SAME AS YESTERDAY. ETA KEEPS FRONT SLOW AND APPEARS REASONABLE. MCNULTY .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY. SFC FRONT IS THROUGH CWA. DRIER AIR BEGINS TO ADVECT INTO CWA...PROBABLY NOT A QUICKLY AS ETA IS PROGGING...SO WILL KEEP WITH MORE GENEROUS GFS NUMBERS IN THE GRIDS. ALSO...GOOD CAA SEQUENCE NOTED IN BOTH GFS AND ETA FOR WEDNESDAY...WITH ETA APPX 12 HOURS FASTER THAN GFS. COORDINATED MAX T GRID FOR WEDNESDAY WITH UNR. THANKS UNR. EVEN WITH DRYING AND COOLER AIR MOVING IN...BOTH ETA AND GFS PRODUCE PRECIP OVER CWA ON WEDNESDAY AS UPPER LEVEL LOW LIFTS THROUGH CWA...SO KEPT CHC/SLT CHC GOING DURING THE DAY/EVENING HOURS IN GRIDS. GFS CONTINUES TO PRODUCE SOLUTION LIKE ECMWF FOR EXTENDED. BETTER CONFIDENCE IN FORECAST FOR DRY EXTENDED NOW. ALL EXTENDED IS DRY WITH SFC AND UPPER LEVEL RIDGING TO BUILD INTO THE CWA. TEMPS START OUT RATHER CHILLY ON THURSDAY...FOR LATE JUNE...AND SLOWLY MODERATE THROUGHOUT THE OUT PERIODS. SOME QUESTION TOWARDS DAY 7 CONCERNING RIDGE OR TROUGH IN THE WEST. LEANING TOWARD TREND OF ECMWF FOR THIS FOR NOW. MEX MOS ENSEMBLES FOR TEMPS. .ABR...SEVERE THUNDERSTORM WATCH FOR SODAK WEST RIVER COUNTIES UNTIL 02Z...AND TORNADO WATCH FOR NE SODAK AND WC MN COUNTIES UNTIL 02Z. MCNULTY/DORN
Hazardous weather outlook, Jun 22, 5:45 AM CDT, 10 hours 15 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 545 AM CDT SUN JUN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL SLOWLY TRACK ACROSS THE AREA TODAY. THE FRONT WILL MOVE INTO A MOIST AND UNSTABLE ATMOSPHERE...WHICH WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE SEVERE...WITH LARGE HAIL AND STRONG WINDS BEING THE MAIN THREATS...ALTHOUGH A FEW TORNADOES ARE POSSIBLE...ESPECIALLY EAST OF A LINE FROM ABERDEEN TO REDFIELD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE ATMOSPHERE WILL REMAIN VERY UNSTABLE MONDAY THROUGH WEDNESDAY...WITH MORE SHOWERS AND THUNDERSTORMS EXPECTED. THE BEST CHANCE FOR SEVERE STORMS WILL BE MONDAY AFTERNOON AND EVENING. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY OR TONIGHT. PARKIN
In the hours before
Local storm report, Jun 22, 12:13 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1213 PM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 1 E LEOLA SD 70 MPH WIND GUST
06/21/03 MCPHERSON
0945 PM 3 W NORTHVILLE SD .75 INCH HAIL
06/21/03 SPINK
0830 PM HIGHMORE SD WIND DAMAGE
06/21/03 HYDE 500 GALLON FULL PROPANE
TANK BLOWN DOWN
0930 PM 1 W HIGHMORE SD 70 MPH WIND GUST
06/21/03 HYDE
0920 PM 15 S HARROLD SD .75 INCH HAIL
06/21/03 HUGHES
1015 PM 9 NNE ROCKHAM SD 60 MPH WIND GUST
06/21/03 FAULK
NDMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:11 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 19 min |
| Jun 21, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 51 min |
| Jun 21, 7:28 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 47 min |
| Jun 21, 7:30 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 45 min |
| Jun 21, 7:56 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 64 min |
| Jun 21, 8:13 PM CDT | Severe Thunderstorm Warning | ABR | Jones, McPherson | 47 min |
| Jun 21, 8:16 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 44 min |
| Jun 21, 8:29 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 46 min |
| Jun 21, 9:01 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 59 min |
| Jun 21, 9:14 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 46 min |
| Jun 21, 9:16 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 14 min |
| Jun 21, 9:59 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 61 min |
| Jun 21, 10:03 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 27 min |
| Jun 22, 2:47 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 43 min |
| Jun 22, 2:51 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day | 39 min |
| Jun 22, 3:16 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 44 min |
| Jun 22, 3:36 PM CDT | Severe Thunderstorm Warning | ABR | Day | 39 min |
| Jun 22, 3:40 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 50 min |
| Jun 22, 4:12 PM CDT | Severe Thunderstorm Warning | ABR | Day | 48 min |
| Jun 22, 4:52 PM CDT | Flash Flood Warning | ABR | Roberts | 3 hr |
| Jun 22, 4:58 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.